MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H06
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02146.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while advancing the two smart coils, they became stuck within the friction locks.Therefore, the smart coils were removed.It was reported multiple attempts were made to advance the smart coils, including different hand placements, but the attempts were unsuccessful.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil could not confirm the reported complaint due to the device being returned without its introducer sheath.During functional testing, the pusher assembly was unable to be sheathed with a demonstration introducer sheath due to the kinks in the pusher assembly and functional testing could not be continued.Therefore, the root cause of the complaint could not be determined.The kinks in the pusher assembly were likely incidental to the complaint and may have occurred during packaging for the device returned.Further evaluation of the device revealed offset coil winds throughout the length of the embolization coil.This damage was likely incidental to the complaint.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement, and the device may not be advanced out of the introducer sheath.Forceful advancement against this resistance likely contributed to the kink and fracture near the pusher assembly mid-joint.Due to the pusher assembly fracture, the embolization coil was detached from the pusher assembly, and the device was unable to be functionally tested.Further evaluation of the device revealed that the pusher assembly was kinked throughout its length and the introducer sheath was stretched and kinked.Based on the location of the damages, these damages were likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported smart coil advancement issue.This report is associated with mfr report number: 1.3005168196-2021-02146.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12541125
Report Number3005168196-2021-02147
Device Sequence Number14478768
Product Code HCG
UDI-Device Identifier00814548015767
UDI-Public00814548015767
Combination Product (Y/N)Y
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2026
Device Model Number400SMTHXSFT2H06
Device Catalogue Number400SMTHXSFT2H06
Device Lot NumberF103680
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/03/2021
Supplement Date Received by Manufacturer09/29/2021
Initial Report FDA Received Date09/28/2021
Supplement Report FDA Received Date09/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Patient Weight79
Date Report Sent to FDA01/01/2005